Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 45, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2011, 8:44 PM MDT for Glacier County, Toole County, Montana. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2011, 8:44 PM MDT (02:44 UTC)
- Expired
- Jul 16, 2011, 9:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Glacier County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 176 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:05 PM MDT | TSTM WND GST 35 | 15 N Santa Rita, MT | ESTIMATED 35 MPH GUSTS AND PEA SIZED HAIL. |
| Jul 16, 9:10 PM MDT | TSTM WND GST 40 | 14 Nne Santa Rita, MT | ESTIMATED 40 MPH WIND GUST WITH STORMS |
| Jul 16, 9:10 PM MDT | TSTM WND GST 60 | 15 N Santa Rita, MT | ALSO REPORTED 0.70 INCH RAINFALL IN LESS THAN AN HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2931 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
485
WUUS55 KTFX 170244
SVRTFX
MTC035-101-170330-
/O.NEW.KTFX.SV.W.0045.110717T0244Z-110717T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...
THIS INCLUDES THE CITY OF CUT BANK...
NORTHWESTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 930 PM MDT
* AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SEVERE THUNDERSTORMS IN CENTRAL AND EASTERN GLACIER AND
WESTERN TOOLE COUNTIES...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE CUT BANK...KEVIN AND SUNBURST.
WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM ALONG WITH PEA SIZED
HAIL.
DAMAGING WINDS UP TO 70 MPH WERE REPORTED AT THE CUT BANK AIRPORT
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND
STAY AWAY FROM WINDOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4900 11174 4849 11211 4859 11316 4900 11318
4901 11316
TIME...MOT...LOC 0241Z 211DEG 28KT 4872 11249
$$
NL2 follow-up statements
944
WWUS55 KTFX 170319
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
919 PM MDT SAT JUL 16 2011
MTC035-101-170330-
/O.CON.KTFX.SV.W.0045.000000T0000Z-110717T0330Z/
TOOLE MT-GLACIER MT-
919 PM MDT SAT JUL 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTHEASTERN GLACIER AND NORTHWESTERN TOOLE COUNTIES...
AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
OVER NORTHEASTERN GLACIER COUNTY...OR 21 MILES NORTH OF CUT
BANK...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4892 11316 4896 11316 4901 11316 4900 11174
4888 11183
TIME...MOT...LOC 0318Z 211DEG 28KT 4897 11226
$$
NL370
WWUS55 KTFX 170332
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 PM MDT SAT JUL 16 2011
MTC035-101-170342-
/O.EXP.KTFX.SV.W.0045.000000T0000Z-110717T0330Z/
TOOLE MT-GLACIER MT-
932 PM MDT SAT JUL 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES HAS EXPIRED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4892 11316 4896 11316 4901 11316 4900 11174
4888 11183
TIME...MOT...LOC 0319Z 211DEG 28KT 4898 11225
$$
NLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:35 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 16, 5:35 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 535 PM MDT SAT JUL 16 2011 ...UPDATE TO AVIATION... .DISCUSSION... TONIGHT THROUGH MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING AS MOIST AND UNSTABLE SOUTHWEST FLOW REMAINS OVER THE AREA. BY SUNDAY MORNING...THERE MAY BE A FEW LINGERING SHOWERS ACROSS THE HI-LINE...THEN HIGH PRESSURE WILL BRING CLEARING SKIES AND WARMING TEMPERATURES FROM SOUTH TO NORTH. HOT AND DRY CONDITIONS ARE IN STORE FOR SUNDAY AND MONDAY WITH HIGHS GENERALLY IN THE 90S ACROSS THE AREA. WINDS WILL ALSO BE LIGHT. SOME PLACES MAY EVEN REACH THE TRIPLE DIGITS ON MONDAY...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA OVER THE PLAINS. MLS MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW 90S. BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY... MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA. THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM. THE GFS TAKES THE TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO WELL-DEFINED DRY SOUTHWEST FLOW. CONFIDENCE IS LOW THAT EITHER MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER. THUS FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE ROCKY MTN FRONT. TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW NORMAL INTO THE WEEKEND. WARANAUSKAS && .AVIATION... UPDATED 2335Z. VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE ACROSS MUCH OF THE AREA OVER THE NEXT FEW HOURS BEFORE DISSIPATING AFTER SUNSET. CB GROUPS IN TAFS WITHOUT ANY MENTION OF TS REPRESENT A LOWER CONFIDENCE OF A VCTS OR TS AFFECTING METARS. MVFR AND IFR CONDITIONS WILL BE POSSIBLE IN OR NEAR THUNDERSTORMS. DRYING AND WARMING CONDITIONS ARE EXPECTED FOR SUNDAY WITH A SIGNIFICANTLY REDUCED CHANCE FOR SHOWERS AND THUNDERSTORMS. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 55 91 59 97 / 40 10 10 10 CTB 53 86 55 93 / 60 20 10 10 HLN 55 93 59 97 / 40 10 10 10 BZN 51 92 55 94 / 20 10 10 10 WEY 40 80 44 79 / 10 10 10 30 DLN 49 87 53 91 / 20 10 10 10 HVR 57 91 62 99 / 50 10 10 10 LWT 54 90 59 93 / 20 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM... LONG TERM... AVIATION... WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:53 AM MDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 553 AM MDT SAT JUL 16 2011 MTZ008>015-044>055-171200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 553 AM MDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
In the hours before
Local storm report, Jul 16, 3:37 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
337 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 17 NE WINIFRED 47.70N 109.08W
07/16/2011 E1.00 INCH FERGUS MT TRAINED SPOTTER
ALSO REPORTED A HALF-INCH OF RAIN IN A HALF-HOUR
&&
BLANKLocal storm report, Jul 16, 4:08 PM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 ESE GEYSER 47.26N 110.45W
07/15/2011 M65 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
&&
BLANKLocal storm report, Jul 16, 4:57 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 WNW WINIFRED 47.59N 109.48W
07/16/2011 M1.00 INCH FERGUS MT TRAINED SPOTTER
DIME AND QUARTER SIZED HAIL. 0.3 TO 0.4 INCHES OF
RAINFALL ESTIMATED.
&&
NJLSpecial weather statement, Jul 16, 6:04 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
604 PM MDT SAT JUL 16 2011
MTZ047-170045-
BLAINE MT-
604 PM MDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLAINE COUNTY UNTIL 645
PM MDT...
AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYS...OR 48 MILES SOUTHEAST OF CHINOOK...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
LODGE POLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4821 10842 4804 10842 4797 10849 4798 10860
4793 10862 4792 10863 4799 10880 4843 10845
4841 10840 4822 10840
TIME...MOT...LOC 0005Z 207DEG 34KT 4803 10863
SUKSpecial weather statement, Jul 16, 7:59 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT SAT JUL 16 2011
MTZ051-170245-
FERGUS MT-
759 PM MDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS COUNTY UNTIL
845 PM MDT...
AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF WINIFRED TO 5 MILES SOUTHEAST OF DENTON...AND MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SUFFOLK...
WINIFRED...
LAT...LON 4776 10909 4739 10937 4722 10988 4723 10998
4759 10978
TIME...MOT...LOC 0159Z 219DEG 14KT 4748 10955 4727 10987
SUKLocal storm report, Jul 16, 8:02 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 1 NW HEART BUTTE 48.30N 112.85W
07/16/2011 GLACIER MT CO-OP OBSERVER
AWNING BLOWN OFF OF HOUSE.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:04 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Jul 16, 7:59 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Jul 16, 8:17 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 43 min |
| Jul 16, 8:36 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 54 min |
| Jul 16, 8:57 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 63 min |
| Jul 17, 12:45 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 30 min |
| Jul 17, 12:51 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 39 min |
| Jul 17, 1:29 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 16 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.